Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 165, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 8, 2003, 3:02 PM CDT for Wayne County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2003, 3:02 PM CDT (20:02 UTC)
- Expired
- May 8, 2003, 3:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Wayne County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:53 PM CDT, 9 minutes earlier.
Area forecast discussion, May 8, 2:53 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 253 PM CDT THU MAY 8 2003 WARM FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS THE REGION PROVIDING THE FORCING FOR SCATTERED STRONG TO NEAR SEVERE THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA. FURTHER NORTH ANOTHER AREA OF ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE 850MB FRONT. PER SAT PIX AND RUC 700MB TEMPS AREA BECOMING CAPPED FROM SW TO NE. NOT SURE WHETHER THE CAP WILL HOLD...SO OVERNIGHT WILL KEEP SCHC POPS RW/TRW OVER ALL BUT NE SECTIONS WHERE WILL GO CHC POPS JUST IN CASE. DECENT CAP SHOULD BE IN PLACE ON FRIDAY BUT WILL KEEP SCHC POPS ALL AREAS FOR RW/TRW ALSO JUST IN CASE. EXPECT SCATTERED RW/TRW FRIDAY NIGHT ASSOC WITH VORT MAX CROSSING THE REGION. WILL INCREASE POPS SATURDAY AND SATURDAY NIGHT WITH APPROACH OF MAIN STORM SYSTEM. THE FRONT ASSOC WITH THIS SYSTEM WILL PUSH THROUGH LATE SATURDAY NIGHT. ON SUNDAY COOLER AND DRIER HIGH PRESSURE TO OVERSPREAD THE REGION AND PREVAIL THROUGH TUESDAY. ON WEDNESDAY AS THE NEXT WEATHER MAKER APPROACHES THE REGION...EXPECT THE DEVELOPMENT OF RW/TRW WHICH SHOULD CONTINUE INTO THURSDAY. BASED ON THE LACK OF WEATHER SO FAR...HOPEFULLY WILL CANCEL BOTH WATCHES BY PRESS TIME. MAY HOLD OFF SHIPPING ZONES A TAD TO MAKE SURE SVR WX THREAT IS OVER. .PAH...TORNADO WATCH #300 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR MOST OF WESTERN KENTUCKY. SEVERE THUNDERSTORM WATCH #302 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR THE REMAINDER OF WESTERN KENTUCKY... SOUTHWEST INDIANA...AND SOUTHERN ILLINOIS. JAP
Hazardous weather outlook, May 8, 7:15 AM CDT, 7 hours 47 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS A STORM SYSTEM LIFTS OUT OF THE SOUTHERN PLAINS. AS A RESULT...A NEARLY STATIONARY FRONT WILL RETURN TO THE NORTH AS A WARM FRONT. THEN AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON IN THE WARM SECTOR OF THE FRONT...EXPECT ANOTHER CHANCE OF THUNDERSTORMS THAT WILL CONTINUE THROUGH THE EVENING AND EARLY NIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT SATURDAY NIGHT. AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY...ESPECIALLY THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 8, 10:38 AM CDT, 4 hours 24 minutes before
KYZ001>013-016-017-021-022-MOZ100-107>112-114-081645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1038 AM CDT THU MAY 8 2003 ...TORNADO WATCH FOR PARTS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY UNTIL 400 PM... AT 1030 AM...ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS SOUTHEAST MISSOURI FROM JUST WEST OF POPLAR BLUFF MISSOURI... SOUTHWARD INTO THE MISSOURI BOOTHEEL. THESE THUNDERSTORMS WERE DEVELOPING ON THE LEADING EDGE OF A WARM FRONT MOVING NORTHWARD INTO SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE STORMS WERE MOVING NORTHEAST AT 45 MPH. PERSONS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...ESPECIALLY SOUTH OF A LINE FROM VAN BUREN MISSOURI...ONWARD TO PADUCAH AND MADISONVILLE KENTUCKY...SHOULD BE CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA. AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE RATHER QUICKLY...WITH THE POTENTIAL FOR TORNADIC DEVELOPMENT. IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER INDOORS. SMITH
Local storm report, May 8, 11:13 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 1W POPLAR BLUFF MO 1.75 INCH HAIL
05/08/03 BUTLER REPORTED BY BUTLER COUNTY
EMA...THE HAIL FELL AT
GREEN FORREST AT HWY 67
AND PP HWY.Special weather statement, May 8, 12:39 PM CDT, 2 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086- 087-081815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1239 PM CDT THU MAY 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 6 PM CDT... AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN 1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH. THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING HAIL. PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA. AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER INDOORS. SMITH
Special weather statement, May 8, 12:46 PM CDT, 2 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086- 087-081815- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME NATIONAL WEATHER SERVICE PADUCAH KY 1246 PM CDT THU MAY 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 4 PM CDT... AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN 1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH. THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING HAIL. PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA. AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER INDOORS. SMITH
Local storm report, May 8, 1:15 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM PADUCAH KY 60 MPH WIND GUST
05/08/03 MCCRACKEN REPORTED BY TRAINED
SPOTTERSpecial weather statement, May 8, 2:14 PM CDT, 48 minutes before
MOZ076-086-087-100-107>112-114-081930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 214 PM CDT THU MAY 8 2003 ...SEVERE WEATHER WATCHES CANCELED FOR SOUTHEAST MISSOURI... THE THREAT OF SEVERE WEATHER HAS DIMINISHED AT THIS TIME FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI THIS AFTERNOON. THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER 300... CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI. THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... PERRY...BOLLINGER AND CAPE GIRARDEAU. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:31 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 29 min |
| May 8, 12:50 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 40 min |
| May 8, 1:10 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 35 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 51 min |
| May 8, 10:54 AM CDT | Severe Thunderstorm Warning | PAH | Butler | 66 min |
| May 8, 11:25 AM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 35 min |
| May 8, 11:54 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.